Kentucky, 2024

Damaging Winds in Kentucky, August 1 to 2, 2024

August 1 to 2, 2024 · NWS PAH · 6 events in 3 counties and zones

A robust squall line sweeping through the I-64 corridor of Southern Illinois during the early afternoon hours on the 1st crossed into Northwestern Kentucky for mid-afternoon. Several trees were damaged in Henderson and Daviess Counties, with the storm line weakening as it moved through the Pennyrile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A robust squall line sweeping through the I-64 corridor of Southern Illinois during the early afternoon hours on the 1st crossed into Northwestern Kentucky for mid-afternoon. Several trees were damaged in Henderson and Daviess Counties, with the storm line weakening as it moved through the Pennyrile. MLCAPE values were approximately 3000 J/kg, DCAPE around 1000 J/kg, and effective bulk shear was 30 kts. Scattered showers and storms continued through the evening and overnight as a cold front moved through during the night, with storm activity in the later convection generally remaining sub-severe aside from one cell which produced wind damage in McCracken County overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 12:17 PM CST, 1 hour 7 minutes earlier. Its key messages:

  • Dangerous heat and humidity levels will continue through the afternoon.
  • Scattered to numerous thunderstorms are forecast today. Several of these storms may be strong to severe this afternoon.
  • Following the passage of the cold front, drier and slightly less hot/humid conditions will arrive this weekend into early next week.
Area forecast discussion, Aug 1, 12:17 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
117 PM CDT Thu Aug 1 2024

.KEY MESSAGES...

- Dangerous heat and humidity levels will continue through the
  afternoon.

- Scattered to numerous thunderstorms are forecast today.
  Several of these storms may be strong to severe this
  afternoon.

- Following the passage of the cold front, drier and slightly
  less hot/humid conditions will arrive this weekend into early
  next week.

&&

.UPDATE...
Issued at 113 PM CDT Thu Aug 1 2024

Updated Aviation discussion for the 18z TAF issuance.

&&

.DISCUSSION...
Issued at 259 AM CDT Thu Aug 1 2024

Latest IR imagery/radar mosaic shows a decaying MCS moving
across Missouri and Illinois this morning. This activity should
continue to wane through the early am, although an uptick in
lightning has been observed across central Illinois. Cloud cover
will gradually increase from the west this morning which does
add some uncertainty to high temperature forecasts today.
Assuming cloud cover doesn't stick around through the day, highs
should climb into the mid 90's. This combined with dewpoints in
the mid to upper 70's will bring heat indices well above 100
degrees this afternoon. For now will not be making changes to
the current heat advisory or excessive heat warning but trends
will be monitored.

Aloft, a mid level shortwave will move from the Midwest and
into the Ohio Valley by Friday. Daytime heating across a moist
airmass will support strong destabilization by the afternoon
hours. One or more remnant outflow boundaries will likely
interact with this environment supporting scattered to numerous
showers and storms. A cold front will push southeast into the
region as well maintaining this convection into the overnight
hours. The approaching shortwave aloft will aid in increasing
deep layer shear to support storm organization. Confidence in
strong to severe storms continues to increase especially across
the northern half of the PAH CWA including much of western
Kentucky, southern Illinois, and southwest Indiana. Damaging
winds remains the greater threat with any strong to severe
storms, but isolated large hail and tornadoes are possible.

The front pushes through the area on Friday. PoPs overall will
be on the decrease, although with the shortwave just to the
north, cooler mid level air may yield an isolated shower or
storm across southwest Indiana, and the Pennyrile Friday and
Saturday afternoon. Near normal temperatures will slowly rise to
slightly above over the weekend. Ridging returns by next week
bringing increasing temperatures and dry weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 113 PM CDT Thu Aug 1 2024

A line of convection will race across northeast parts of the
area through 21-22z, impacting EVV and OWB during this time.
Heavy rain and high convective winds are likely. Elsewhere,
SCT-BKN CU with bases around 3kft will persist through the
afternoon, with more isolated to scattered convection expected
through late tonight. Dry conditions will return overnight into
Friday. S-SW winds of 7-12 kts outside of storms will be come
W-WNW late tonight through Friday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT this evening for ILZ075-
     080>094.
     Heat Advisory until 8 PM CDT this evening for ILZ076>078.
MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ076-
     086-087-100-107>112-114.
IN...Excessive Heat Warning until 8 PM CDT this evening for INZ085-
     086.
     Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for
     INZ081-082-087-088.
KY...Excessive Heat Warning until 8 PM CDT this evening for
     KYZ001>018.
     Heat Advisory until 8 PM CDT this evening for KYZ019>022.

&&

UPDATE...DWS
DISCUSSION...AD
AVIATION...DWS
Hazardous weather outlook, Aug 1, 11:15 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1215 PM CDT Thu Aug 1 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021715-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1215 PM CDT Thu Aug 1 2024 /115 PM EDT Thu Aug 1 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected tonight, particularly
across southern Illinois, southwest Indiana, and northwest
Kentucky. Damaging winds and a few tornadoes will be the main
hazards. Refer to Severe Thunderstorm Watch #588 for details.

Dangerous heat and humidity will continue through the afternoon
across the region. Refer to the Excessive Heat Warning and Heat
Advisory for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday afternoon, mainly across
the Evansville Tri-State and Kentucky Pennyrile.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for southern Illinois, southwest
Indiana, and northwest Kentucky for this afternoon. Please relay
severe weather reports to the National Weather Service in Paducah.

DWS/AD

In the hours before

Local storm report, Aug 1, 12:18 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
118 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Dmg     Burnt Prairie           38.25N 88.26W
08/01/2024                   White              IL   Public

            Public report of tree limbs down.

&&

DWS
Local storm report, Aug 1, 12:30 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
130 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     Tstm Wnd Dmg     Enfield                 38.10N 88.34W
08/01/2024                   White              IL   911 Call Center

            Trees down in Enfield.

&&

DWS
Special weather statement, Aug 1, 12:44 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
144 PM CDT Thu Aug 1 2024

INZ081-082-085>088-011945-
Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-
144 PM CDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT WARRICK...VANDERBURGH...
SPENCER...GIBSON...NORTHEASTERN POSEY AND PIKE COUNTIES THROUGH 245
PM CDT/345 PM EDT/...

At 143 PM CDT/243 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Vincennes to near Fort Branch to 6 miles north of Mount Vernon.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evansville, Princeton, Boonville, Newburgh, Chandler, Fort Branch,
Oakland City, Petersburg, Rockport, Melody Hill, Dale, Haubstadt,
Darmstadt, Owensville, Poseyville, Lynnville, Winslow, New Harmony,
Grandview, and Patoka.

This includes the following highways...
 Interstate 69 in Indiana between Mile Markers 3 and 52.
 Interstate 64 in Indiana between Mile Markers 3 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT/800 PM
EDT/ for southeastern Illinois...southwestern Indiana...and
northwestern Kentucky.

&&

LAT...LON 3801 8680 3792 8701 3781 8711 3795 8741
      3792 8753 3798 8748 3811 8798 3816 8791
      3819 8797 3831 8776 3845 8765 3845 8760
      3852 8754 3849 8750 3851 8729 3855 8720
      3851 8707 3821 8707 3821 8679 3800 8677
TIME...MOT...LOC 1843Z 270DEG 33KT 3858 8742 3830 8750 3803 8792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CN
Local storm report, Aug 1, 12:49 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
149 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Tstm Wnd Gst     Mount Carmel            38.42N 87.77W
08/01/2024  E60 MPH          Wabash             IL   Emergency Mngr

&&

DWS
Local storm report, Aug 1, 1:08 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
208 PM CDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     Tstm Wnd Dmg     2 S Princeton           38.33N 87.57W
08/01/2024                   Gibson             IN   Public

            Public report of large tree limbs down.

&&

DWS
Special weather statement, Aug 1, 1:08 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
208 PM CDT Thu Aug 1 2024

INZ085>088-KYZ014-015-018>020-012000-
Posey IN-Warrick IN-Vanderburgh IN-Spencer IN-Henderson KY-
Webster KY-Union KY-McLean KY-Daviess KY-
208 PM CDT Thu Aug 1 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WARRICK...SOUTHERN
VANDERBURGH...SOUTHWESTERN SPENCER...SOUTHEASTERN POSEY...
NORTHWESTERN DAVIESS...HENDERSON...NORTHWESTERN MCLEAN...CENTRAL
UNION AND NORTH CENTRAL WEBSTER COUNTIES THROUGH 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evansville to 7 miles southeast of Mount
Vernon to 7 miles southwest of Uniontown. Movement was southeast at
35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evansville, Owensboro, Henderson, Newburgh, Morganfield, Breckinridge
Center, Sebree, Uniontown, Dixon, Corydon, Robards, St. Joseph,
Stanley, Waverly, and Hebbardsville.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 134 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 8.
 Audubon Parkway between Mile Markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.

&&

LAT...LON 3781 8709 3764 8735 3752 8769 3772 8810
      3787 8787 3804 8756
TIME...MOT...LOC 1908Z 297DEG 29KT 3798 8758 3785 8781 3772 8805

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHAWKEY

The radar

The Evansville,IN radar (KVWX), 48 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
August 1, 1:24 PM CST to 1:28 PM CST
Where
Henderson County, 1 mi NW of Henderson to 1.57 mi ESE of Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.841, -87.592

Several trees were downed in Henderson as a line of thunderstorms moved across the city.

Thunderstorm Wind, Henderson

When
August 1, 1:44 PM CST
Where
Henderson County, 0.92 mi ENE of Reed
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.855, -87.334

Power lines were downed near Reed in far eastern Henderson County as a leading storm cell intensified with the arrival of an outflow boundary ahead of the main line of storms.

Thunderstorm Wind, Daviess

When
August 1, 1:55 PM CST
Where
Daviess County, St Joseph
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.700, -87.330

Wind gusts measured in St Joseph as a surging portion of a storm line moved into St Joseph/West Louisville.

Thunderstorm Wind, Daviess

When
August 1, 1:57 PM CST to 2:06 PM CST
Where
Daviess County, 1.15 mi W of Owensboro to 0.36 mi NW of Doyle
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.770, -87.141

Multiple trees were damaged in the city of Owensboro as a line of storms moved through the city.

Thunderstorm Wind, McCracken

When
August 2, 12:57 AM CST to 1:00 AM CST
Where
McCracken County, 2.94 mi N of Maxon to 2.13 mi NNE of Grahamville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.123, -88.732

Trees and powerlines were downed by thunderstorm winds near and along Carneal Rd, Noble Rd, and Bobo Rd.

Thunderstorm Wind, McCracken

When
August 2, 1:13 AM CST
Where
McCracken County, 0.93 mi NE of Lone Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.040, -88.659

Two large tree limbs were downed near the intersection of Lakeview Dr and Albany Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209285, 1209286, 1209287, 1209288, 1209114, 1209117.